Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 257, NWS Columbia, SC

August 19, 2011Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 19, 2011, 4:48 PM EDT for Orangeburg County, South Carolina. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2011, 4:48 PM EDT (20:48 UTC)
Expired
Aug 19, 2011, 5:45 PM EDT
In force
57 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:58 PM EDTTSTM WND DMG2 N Rowesville, SCPUBLIC REPORTED A TREE DOWN ON HIGHWAY 21 BETWEEN ROWESVILLE AND ORANGEBURG.
Aug 19, 5:03 PM EDTTSTM WND DMG2 Ene Rowesville, SCPUBLIC REPORTED A LARGE OAK TREE LIMB DOWN ON THE ROOF OF A HOUSE ALONG BETHEL FOREST ROAD. THE LIMB WAS 8 INCHES IN DIAMETER. OTHER SMALLER LIMBS WERE DOWN AROUND THE YARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WUUS52 KCAE 192048
SVRCAE
SCC075-192145-
/O.NEW.KCAE.SV.W.0257.110819T2048Z-110819T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF BOWMAN...OR
  8 MILES SOUTHEAST OF ORANGEBURG...AND MOVING SOUTHEAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BRANCHVILLE AND BOWMAN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3321 8084 3324 8085 3328 8092 3341 8094
      3348 8086 3352 8071 3347 8066 3347 8063
      3335 8046 3317 8080
TIME...MOT...LOC 2048Z 314DEG 11KT 3339 8076

$$
1 follow-up statement
878 
WWUS52 KCAE 192116
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT FRI AUG 19 2011

SCC075-192145-
/O.CON.KCAE.SV.W.0257.000000T0000Z-110819T2145Z/
ORANGEBURG SC-
516 PM EDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR ORANGEBURG COUNTY...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROWESVILLE AND MOVING 
SOUTHEAST AT 10 TO 15 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT BOWMAN AND 
BRANCHVILLE...OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3321 8084 3324 8085 3328 8092 3341 8094
      3347 8086 3347 8079 3339 8057 3335 8048
      3317 8080
TIME...MOT...LOC 2115Z 314DEG 11KT 3333 8069

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:03 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 19, 2:03 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
203 PM EDT FRI AUG 19 2011

.SYNOPSIS...
A SLIGHT INCREASE IN ATMOSPHERIC MOISTURE WILL PROVIDE A SLIGHT
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK SURFACE TROUGH STRETCHES ACROSS THE WESTERN CAROLINAS. IT
APPEARS A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION
THIS EVENING. LATEST RADAR INDICATES SOME SHOWER AND POSSIBLE ISOLATED
THUNDERSTORM ACTIVITY DEVELOPING BEGINNIGN TO DEVELOP OVER PORTS OF
OUR FA. LATEST MODEL INFORMATION SUGGESTS ADDITIONAL SCATTERED
CONVECTION FORMING LATE THIS AFTERNOON ACROSS THE WESTERN
CAROLINAS THAT DRIFTS TOWARDS OUR FA LATE TODAY AND THIS
EVENING. LATEST NAM TRENDING MUCH HIGHER ON POPS TONIGHT...BUT IT
MAY BE AN OUTLIER. IT APPEARS THAT BEST MOISTURE AND DYNAMICS MAY
STAY JUST TO OUR NORTH...AND SOME OF THE CONVECTION MAY TEND TO
DISSIPATE AFTER LOSS OF HEATING. SO...THINK CHANCE POPS IN ORDER
ACROSS THE NORTH AND SLIGHT CHANCE ELSEWHERE THIS EVENING...AND
WILL MAINTAIN AT LEAST A SLIGHT CHANCE EVERYWHERE THROUGHOUT THE
NIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
RELATIVELY LITTLE CHANGE SATURDAY. MODELS INDICATE A LITTLE
DRYING ALOFT...BUT OVERALL ATMOSPHERE APPEARS SIMILAR WITH ONLY
WEAK INSTABILITY. SO WILL MAINTAIN SLIGHT CHANCE POPS. LOWS
TONIGHT FALLING DOWN TO NEAR 70...THEN LOWS SATURDAY NIGHT
SLIGHTLY WARMER WITH READINGS IN THE LOWER 70S. HIGHS DURING THE
DAY ON SATURDAY ABOVE NORMAL...RISING INTO THE MIDDLE 90S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LITTLE OVERALL CHANGE IN THE MEAN UPPER PATTERN EXPECTED DURING THE
PERIOD WITH RIDGE OVER THE SW US/SOUTHERN PLAINS AND TROUGH EAST
COAST. WEAK COLD FRONT LIKELY APPROACHING THE AREA MONDAY. FRONT
WEAKENS AS IT MOVES INTO THE AREA DURING THE AFTERNOON AND MOISTURE
APPEARS LIMITED...AXIS SHIFTS EAST OF THE AREA EARLY...AND
STRONGER DYNAMICS NORTH OF THE REGION. ENSEMBLE POPS LOW THROUGH
MONDAY AND TRIGGERS HARD TO IDENTIFY/TIME SO SLIGHT CHANCE
THUNDERSTORMS MAINLY AFTERNOON AND EVENING THROUGH MONDAY NIGHT.

SOME UNCERTAINTIES WITH REGARD TO FRONTAL POSITION TUESDAY AND
WEDNESDAY AND EXTENT AND TIMING OF ANY DRIER AIR THAT MAY MOVE
INTO THE FA. ENSEMBLE GUIDANCE SUGGESTS A SLIGHT INCREASE IN POPS
EACH DAY THROUGH EXTENDED AS MOISTURE INCREASES. TEMPERATURES AT
OR ABOVE CLIMATOLOGY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
UPDATE...LATEST RADAR INDICATES SOME SHOWER AND POSSIBLE ISOLATED
THUNDERSTORM ACTIVITY DEVELOPING. WILL INCLUDE VCSH AND CB CLOUD
GROUP IN THE NEAR TERM FOR ALL TAF SITES.

VFR CONDITIONS CURRENTLY. A WEAK SURFACE TROUGH STRETCHES ACROSS THE
WESTERN CAROLINAS. IT APPEARS A WEAK UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS THE REGION THIS EVENING. LATEST MODEL INFORMATION
SUGGESTS SCATTERED CONVECTION FORMING LATE THIS AFTERNOON ACROSS THE
WESTERN CAROLINAS THAT DRIFTS TOWARDS OUR FA LATE TODAY AND THIS
EVENING. CURRENT INDICATIONS ARE THAT CONFIDENCE OF TSRA AFFECTING
TAF SITES TOO LOW TO INCLUDE A MENTION IN THE TAFS AT THIS TIME.
THOUGH SOME FOG POSSIBLE LATE TONIGHT/EARLY SATURDAY MORNING...WILL
NOT MENTION FOG AT THIS TIME DUE TO UNCERTAINTIES REGARDING CLOUD
COVER.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING
CONVECTION EACH DAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 19, 4:26 AM EDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT FRI AUG 19 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 2:57 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
257 PM EDT FRI AUG 19 2011

SCZ027-036-037-192000-
CALHOUN-LEXINGTON-ORANGEBURG-
257 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...CALHOUN
AND ORANGEBURG COUNTIES THROUGH 400 PM EDT...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN PARTS OF SOUTHERN LEXINGTON COUNTY AND
NORTHWEST CALHOUN CALHOUN...MOVING TOWARD PARTS OF NORTHERN
ORANGEBURG COUNTY.

MOVEMENT WAS SOUTHEAST NEAR 15 MPH.

EXPECT HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND WIND GUSTS NEAR
40 MPH WITH THESE STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3370 8128 3391 8122 3382 8092 3381 8091
      3380 8085 3378 8082 3378 8081 3376 8078
      3377 8077 3376 8075 3377 8074 3359 8086
TIME...MOT...LOC 1855Z 302DEG 7KT 3373 8102
Special weather statement, Aug 19, 3:29 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT FRI AUG 19 2011

SCZ030-192030-
AIKEN-
329 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN COUNTY THROUGH
430 PM EDT...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN NORTHERN AIKEN COUNTY. IT WAS IN THE MILE
MARKER 29 AREA OF INTERSTATE 20.

MOVEMENT WAS SOUTHEAST NEAR 20 MPH.

EXPECT FREQUENT LIGHTNING...WIND GUSTS NEAR 40 MPH...AND HEAVY
DOWNPOURS WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3356 8133 3345 8160 3374 8173 3382 8154
TIME...MOT...LOC 1927Z 333DEG 8KT 3370 8158
Special weather statement, Aug 19, 3:43 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT FRI AUG 19 2011

SCZ036>038-192045-
CALHOUN-CLARENDON-ORANGEBURG-
343 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CALHOUN...CLARENDON
AND ORANGEBURG COUNTIES THROUGH 500 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF THUNDERSTORMS OVER MUCH OF CALHOUN COUNTY...MOVING
SOUTHEASTWARD NEAR 15 MPH.

PARTS OF ORANGEBURG COUNTY AND SOUTHERN CLARENDON COUNTY ARE
IN THE PATH OF THESE STORMS. THIS INCLUDES THE LAKE MARION AREA.

SOME OF THESE THUNDERSTORMS WILL CONTAIN WIND GUSTS NEAR 45 MPH...
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BOWMAN...BRANCHVILLE...ORANGEBURG...AND THE LAKE MARION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3351 8009 3348 8014 3344 8015 3344 8022
      3335 8023 3328 8030 3325 8043 3328 8049
      3333 8051 3318 8080 3366 8114 3374 8067
      3370 8059 3364 8053 3367 8050
TIME...MOT...LOC 1940Z 304DEG 11KT 3362 8062

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:57 PM EDTSpecial Weather StatementCAECalhoun63 min
Aug 19, 3:29 PM EDTSpecial Weather StatementCAEAiken61 min
Aug 19, 3:43 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.